Alert archive / West Virginia / Special Weather Statements in 2021

Special Weather Statement, NWS Charleston, WV

March 18, 2021Webster County, West Virginia

NWS Charleston, WV issued this special weather statement at Mar 18, 2021, 8:25 PM EDT for Webster County, West Virginia. It was in force for 35 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Mar 18, 2021, 8:25 PM EDT (00:25 UTC)
Expired
Mar 18, 2021, 9:00 PM EDT
In force
35 min
Issued by
NWS Charleston, WV

County Webster County, WV

The radar

The Charleston,WV radar (KRLX), 121 km from the middle of the area, began a volume at 00:27 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Roanoke, VA (KRNK), launched 00:00Z, 0.4 hours before the alert went out and 175 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Roanoke, VA at 00:00Z on 2021-03-19Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 4 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Roanoke, VA at 00:00Z on 2021-03-19The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 32 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
4 J/kg
Mixed-layer CIN
-212 J/kg
Mixed-layer LCL
695 m above ground
0-6 km bulk shear
47 kt
0-1 km storm-relative helicity
32 m²/s²
0-3 km storm-relative helicity
92 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

904 
WWUS81 KRLX 190025
SPSRLX

Special Weather Statement
National Weather Service Charleston WV
825 PM EDT Thu Mar 18 2021

WVZ028-039-519-521-522-525-526-190100-
Southeast Webster-Northwest Randolph-Northwest Webster-Northwest
Nicholas-Upshur-Braxton-Southeast Randolph-
825 PM EDT Thu Mar 18 2021

...A LINE OF STRONG THUNDERSTORMS WILL AFFECT WEST CENTRAL 
RANDOLPH...NORTH CENTRAL NICHOLAS...SOUTHEASTERN BRAXTON... 
SOUTHEASTERN UPSHUR AND NORTHERN WEBSTER COUNTIES...

At 823 PM EDT, radar indicated strong thunderstorms were located
along a line extending from near Birch River to 9 miles northeast of
Holly River State Park. Movement was east at 35 mph.

Winds in excess of 30 mph and pea size hail are possible with these
storms.

Locations impacted include...
Mill Creek, Birch River, Holly River State Park, Huttonsville, Diana,
Hacker Valley, Helvetia, Pickens and Erbacon.

This includes Route 19 between mile markers 58 and 61.
 
Torrential rainfall is also occurring with these storms, and may
cause localized flooding. Do not drive your vehicle through flooded
roadways.

In hilly terrain there are hundreds of low water crossings which are
potentially dangerous in heavy rain. Do not attempt to travel across
flooded roads. Find alternate routes. It takes only a few inches of
swiftly flowing water to carry vehicles away.

LAT...LON 3878 7977 3848 8044 3848 8082 3849 8082
      3850 8086 3877 8021
TIME...MOT...LOC 0023Z 259DEG 29KT 3851 8069 3873 8019 

$$

JP

What forecasters said that day

The local office's own words before this special weather statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Charleston, WV wrote its last area forecast discussion before this special weather statement went out at Mar 18, 7:34 PM EDT, 51 minutes earlier.

Area forecast discussion, Mar 18, 7:34 PM EDT, 51 minutes before
AREA FORECAST DISCUSSION
National Weather Service Charleston WV
734 PM EDT Thu Mar 18 2021

.SYNOPSIS...
Strong low pressure system brings thunderstorm chances with a
cold front tonight. High pressure then prevails most of Friday,
through the weekend, and into next week.

&&

.NEAR TERM /THROUGH FRIDAY/...
As of 1152 AM Thursday...

Low pressure, evident on satellite near the lower Ohio River
Valley/Mid Mississippi Valley regions...with a slow
moving/nearly stationary frontal boundary stretched east across
southern IN/OH, with an occluded front to the south across
central KY/TN regions. Dry slot has mostly taken hold across
CWA, with breaks in the cloud cover also starting to take hold,
particularly near Ohio River vcnty and west into Kentucky. In
area to west, and across our western zones, where breaks in the
clouds have occurred, cape has been increasing, with spc
mesoanalysis page suggesting 500-1000 J/KG. In addition, an area
of convection is starting to form across eastern KY as the
atmosphere destabilizes.

Still looking at the possibility for strong to severe
storms...particularly this afternoon, as the low progresses
east/se. Mid level lapse rates will steepen across the area,
along with strong shear developing, on the order of 40 to
60kts...and already evident on spc mesoanalysis page, with the
potential for any convection to become organized. Large hail
will be a possibility, especially with low freezing levels
around 8000-9000 feet, along with the potential for strong gusty
winds to reach the surface owing to mid level dry air. A brief
weak tornado also cannot be completely ruled out. In addition,
any storms are capable of heavy downpours, and with rather wet
conditions in place, isolated water issues cannot be completely
ruled out.

The low will pull off to the east of the area late tonight and
early Friday. Gusty winds will also develop later this
afternoon, and linger into the overnight hours, keeping
temperatures from falling too much. Cooler, and dry on Friday
behind system.

&&

.SHORT TERM /FRIDAY NIGHT THROUGH SUNDAY NIGHT/...
As of 200 PM Thursday...

The period starts off quiet and relatively cool with below
seasonable temperatures for Saturday morning with expected lows
in the low to mid 20's across the area and possible upper teens
in the mountains. Thereafter, daytime highs moderate and climb
to seasonable with lows slightly below their norm, however will
gradually climb to above seasonable by the new work week. High
pressure dominates with mainly clear skies and fair weather
going into the next period.

&&

.LONG TERM /MONDAY THROUGH THURSDAY/...
As of 200 PM Thursday...

Models indicate a southern stream system forecast to develop
over the midwest courtesy of a broad upper level trough
forecast extend over almost the entire CONUS. Long range models
are coming into better agreement on this feature than previous
runs, however are still off on timing somewhat, therefore
lowered and delayed POPs going into Tuesday night and Wednesday
morning which led to just slight chance to chance POPs. With
models so divergent in nature decided to accept guidance
thereafter, but not before lowering some POPs and keeping them
at slight chance toward the end of this period for Thursday as
models diverge even more with timing and location on the next
developing system from the same upper level trough.

Temperatures will start out slightly above seasonable beginning
this period but will quickly experience a warming trend where
by Tuesday highs and lows should trend upwards of over 10
degrees higher than normal for this time of year.

&&

.AVIATION /00Z FRIDAY THROUGH TUESDAY/...
As of 728 PM Thursday...

A cold front will continue to produce scattered showers and isolated
thunderstorms across the lowlands of WV. However, convection
activity will diminish in intensity and converage after sunset.
Some of the heavier storms are producing large hail and frequent
lightning. A brief heavy downpours and gusty winds over 45
knots, will be possible with the stronger storms. However, brief
periods of MVFR/IFR conditions can be expected under these
conditions. High resolution models suggest the bulk of
convection should occur from 06-12Z Friday and mainly across the
southern sections.

Widespread MVFR and localized IFR conditions are expected tonight,
except for IFR/LIFR conditions across the mountains particularly
after 04Z including at site KBKW. Gradual improvement to VFR is
expected to take hold from north to south after 09Z.

The cold front should exit south later tonight accompanied by gusty
winds. Winds will veer from the north behind the front after 00Z
Friday and strengthening later from the north northwest with gusts
up to 26 kts at times outside of convection, particularly with
passage of a front, after 03-06Z.

FORECAST CONFIDENCE AND ALTERNATE SCENARIOS THROUGH 00Z SATURDAY...

FORECAST CONFIDENCE: Medium.

ALTERNATE SCENARIOS: Timing storms and associated flight
restrictions could vary from TAFs. Low ceilings overnight may
lift to VFR quicker on Friday than currently forecast.

EXPERIMENTAL TABLE OF FLIGHT CATEGORY OBJECTIVELY SHOWS CONSISTENCY
OF WFO FORECAST TO AVAILABLE MODEL INFORMATION:
H = HIGH:   TAF CONSISTENT WITH ALL MODELS OR ALL BUT ONE MODEL.
M = MEDIUM: TAF HAS VARYING LEVEL OF CONSISTENCY WITH MODELS.
L = LOW:    TAF INCONSISTENT WITH ALL MODELS OR ALL BUT ONE MODEL.

UTC 1HRLY       22   23   00   01   02   03   04   05   06   07   08   09
EDT 1HRLY       18   19   20   21   22   23   00   01   02   03   04   05
CRW CONSISTENCY  H    H    M    H    H    H    H    H    M    H    H    H
HTS CONSISTENCY  H    H    H    H    H    H    H    H    H    H    H    H
BKW CONSISTENCY  H    H    H    H    H    H    H    H    L    M    M    H
EKN CONSISTENCY  H    M    L    H    H    M    H    H    H    H    H    H
PKB CONSISTENCY  H    H    H    H    H    H    H    H    H    H    H    H
CKB CONSISTENCY  H    H    H    H    H    H    H    H    H    H    H    L

AFTER 00Z SATURDAY...
Widespread IFR conditions are not expected at this time.

&&

.RLX WATCHES/WARNINGS/ADVISORIES...
WV...None.
OH...None.
KY...None.
VA...None.

&&

SYNOPSIS...SL/JZ
NEAR TERM...SL
SHORT TERM...JZ
LONG TERM...JZ
AVIATION...ARJ
Hazardous weather outlook, Mar 18, 5:07 AM EDT, 15 hours 18 minutes before
Hazardous Weather Outlook
National Weather Service Charleston WV
507 AM EDT Thu Mar 18 2021

KYZ101>103-105-OHZ066-067-075-076-083>087-VAZ003-004-WVZ005>011-
013>020-024>034-039-040-515>526-190915-
Greenup-Carter-Boyd-Lawrence KY-Perry-Morgan-Athens-Washington-
Jackson OH-Vinton-Meigs-Gallia-Lawrence OH-Dickenson-Buchanan-Wayne-
Cabell-Mason-Jackson WV-Wood-Pleasants-Tyler-Lincoln-Putnam-Kanawha-
Roane-Wirt-Calhoun-Ritchie-Doddridge-Mingo-Logan-Boone-Clay-Braxton-
Gilmer-Lewis-Harrison-Taylor-McDowell-Wyoming-Upshur-Barbour-
Northwest Raleigh-Southeast Raleigh-Northwest Fayette-
Southeast Fayette-Northwest Nicholas-Southeast Nicholas-
Northwest Webster-Southeast Webster-Northwest Pocahontas-
Southeast Pocahontas-Northwest Randolph-Southeast Randolph-
507 AM EDT Thu Mar 18 2021

This Hazardous Weather Outlook is for northeast Kentucky, southeast
Ohio, southwest Virginia and much of West Virginia.

.DAY ONE...Today and Tonight.

Scattered thunderstorms are expected this afternoon and evening.
Some of the thunderstorms could become strong to severe and as a
result, there is a Slight Risk of severe weather in effect for nearly
the entire region. A Slight Risk of severe weather indicates that
isolated to scattered severe storms may occur. Locally damaging winds
and large hail around 1 inch in diameter will be the primary severe
weather threats, although a brief tornado may also occur.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday.

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Weather spotters are encouraged to report significant weather
conditions by calling the toll-free spotter hotline, or by other
methods detailed at www.weather.gov/rlx/reports.

In the hours before

Local storm report, Mar 18, 7:37 PM EDT, 48 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CHARLESTON WV
737 PM EDT THU MAR 18 2021

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0630 PM     HAIL             5 NE TWIN FALLS STATE P 37.67N 81.37W
03/18/2021  E1.50 INCH       RALEIGH            WV   PUBLIC

            PICTURES FROM SOCIAL MEDIA OF INCH LARGER
            THAN A QUARTER NEAR HOTCHKISS, WV.

&&

CG
Special weather statement, Mar 18, 7:54 PM EDT, 31 minutes before
Special Weather Statement
National Weather Service Charleston WV
754 PM EDT Thu Mar 18 2021

KYZ105-WVZ005-006-013-190030-
Lawrence-Lincoln-Wayne-Cabell-
754 PM EDT Thu Mar 18 2021

...A LINE OF STRONG, HEAVY THUNDERSTORMS AFFECTING CENTRAL
LAWRENCE... SOUTH CENTRAL CABELL...NORTHWESTERN LINCOLN AND CENTRAL
WAYNE COUNTIES...

At 753 PM EDT, radar indicated strong, heavy thunderstorms were
located along a line extending from near Blaine to near Hamlin. The
storms are nearly stationary.

Winds in excess of 30 mph and pea size hail are possible with these
storms.

Locations impacted include...
Louisa, Wayne, Hamlin, Yatesville Lake State Park, Fort Gay, Ranger,
East Lynn Lake, Kiahsville, Harts, West Hamlin, Gallup, Branchland,
Palermo, Fallsburg, East Lynn, Genoa and Myra.

Torrential rainfall is also occurring with these storms, and may
cause localized flooding. Do not drive your vehicle through flooded
roadways.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

Do not drive your vehicle into areas where the water covers the
roadway. The water depth may be too great to allow your car to cross
safely. Move to higher ground.

LAT...LON 3815 8278 3835 8208 3812 8204 3798 8274
TIME...MOT...LOC 2353Z 209DEG 4KT 3806 8279 3824 8208

12
Special weather statement, Mar 18, 7:54 PM EDT, 31 minutes before
Special Weather Statement
National Weather Service Charleston WV
754 PM EDT Thu Mar 18 2021

WVZ028-521-190030-
Northwest Webster-Braxton-
754 PM EDT Thu Mar 18 2021

...A STRONG THUNDERSTORM WILL AFFECT SOUTHEASTERN BRAXTON AND
NORTHWESTERN WEBSTER COUNTIES...

At 754 PM EDT, a strong thunderstorm was located near Sutton, moving
northeast at 20 mph.

Winds in excess of 40 mph and pea size hail are possible with this
storm.

Locations impacted include...
Sutton, Flatwoods, Diana, Little Birch, Hacker Valley, Centralia,
Erbacon and Falls Mills.

This includes the following highways...
 Interstate 79 between mile markers 57 and 60, and between mile
markers 65 and 68.
 Route 19 between mile markers 66 and 68.

Torrential rainfall is also occurring with this storm, and may cause
localized flooding. Do not drive your vehicle through flooded
roadways.

LAT...LON 3847 8063 3851 8067 3853 8065 3854 8070
      3861 8078 3884 8053 3876 8045 3874 8046
      3873 8045 3873 8042 3862 8031
TIME...MOT...LOC 2354Z 228DEG 19KT 3859 8064

JP
Local storm report, Mar 18, 8:09 PM EDT, 16 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CHARLESTON WV
809 PM EDT THU MAR 18 2021

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0803 PM     FLASH FLOOD      4 E ALUM CREEK          38.27N 81.77W
03/18/2021                   KANAWHA            WV   EMERGENCY MNGR

            BROUNLAND ROAD CLOSED DUE TO NEARBY CREEK
            OVERFLOWING OUT OF ITS BANKS ONTO THE
            ROADWAY. A SWIFT WATER RESCUE WAS CONDUCTED.

&&

MEK
Local storm report, Mar 18, 8:14 PM EDT, 11 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CHARLESTON WV
814 PM EDT THU MAR 18 2021

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0740 PM     HAIL             3 SSW SHADY SPRING      37.67N 81.12W
03/18/2021  E0.25 INCH       RALEIGH            WV   TRAINED SPOTTER

            REPORT OF PEA SIZED HAIL.

&&

CG
Special weather statement, Mar 18, 8:25 PM EDT, 0 minutes before
Special Weather Statement
National Weather Service Charleston WV
825 PM EDT Thu Mar 18 2021

WVZ028-039-519-521-522-525-526-190100-
Southeast Webster-Northwest Randolph-Northwest Webster-Northwest
Nicholas-Upshur-Braxton-Southeast Randolph-
825 PM EDT Thu Mar 18 2021

...A LINE OF STRONG THUNDERSTORMS WILL AFFECT WEST CENTRAL
RANDOLPH...NORTH CENTRAL NICHOLAS...SOUTHEASTERN BRAXTON...
SOUTHEASTERN UPSHUR AND NORTHERN WEBSTER COUNTIES...

At 823 PM EDT, radar indicated strong thunderstorms were located
along a line extending from near Birch River to 9 miles northeast of
Holly River State Park. Movement was east at 35 mph.

Winds in excess of 30 mph and pea size hail are possible with these
storms.

Locations impacted include...
Mill Creek, Birch River, Holly River State Park, Huttonsville, Diana,
Hacker Valley, Helvetia, Pickens and Erbacon.

This includes Route 19 between mile markers 58 and 61.

Torrential rainfall is also occurring with these storms, and may
cause localized flooding. Do not drive your vehicle through flooded
roadways.

In hilly terrain there are hundreds of low water crossings which are
potentially dangerous in heavy rain. Do not attempt to travel across
flooded roads. Find alternate routes. It takes only a few inches of
swiftly flowing water to carry vehicles away.

LAT...LON 3878 7977 3848 8044 3848 8082 3849 8082
      3850 8086 3877 8021
TIME...MOT...LOC 0023Z 259DEG 29KT 3851 8069 3873 8019

JP

The office that day

Everything else NWS Charleston, WV issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Mar 18, 8:08 PM EDTFlash Flood WarningRLXKanawha82 min
Mar 18, 8:39 PM EDTFlash Flood WarningRLXCabell, Lincoln, Wayne3 hr

Nearby

Special Weather Statements in West Virginia, 2021Every special weather statement in 2021

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.